Skip to main content

Pointwise approximation for a type of Bernstein-Durrmeyer operators

Abstract

We give the direct and inverse approximation theorems for a new type of Bernstein-Durrmeyer operators with the modulus of smoothness.

MSC:41A25, 41A27, 41A36.

1 Introduction

Durrmeyer [1] introduced the integral modification of the well-known Bernstein polynomials given by

D n (f,x)=(n+1) k = 0 n p n , k (x) 0 1 p n , k (t)f(t)dt,

where p n , k (x)= ( n k ) x k ( 1 x ) n k . Derriennic [2] established some direct results in ordinary and simultaneous approximation for Durrmeyer operators. Then Durrmeyer type operators were studied widely [35]. Recently Gupta et al. [6] considered a family of Durrmeyer type operators:

P n , m (f,x)= { n k = 1 n p n , k ( x ) 0 1 p n 1 , k 1 ( t ) f ( t ) d t + p n , 0 ( x ) f ( 0 ) , m = 0 ; n m ̲ ( n + m 1 ) m 1 ̲ k = 0 n m p n m , k ( x ) 0 1 p n + m 1 , k + m 1 ( t ) f ( t ) d t , m > 0 ,

where m,n N 0 with mn and for any a,b N 0 , a b ̲ =a(a1)(ab+1), a 0 ̲ =1 is the falling factorial; and we get the rate of convergence for these operators for a function having derivatives of bounded variation and the result in the simultaneous approximation. In the present note our main aim is to get the direct and inverse approximation theorem for this type of operators. Here we shall utilize modulus of smoothness and K-functional as the tools, which are defined by [7]

ω φ λ 2 r ( f , t ) = sup 0 < h t sup x ± h r φ λ ( x ) [ 0 , 1 ] | h φ λ ( x ) 2 r f ( x ) | , K φ λ ( f , t 2 r ) = inf g ( 2 r 1 ) A . C . loc { f g + t 2 r φ 2 r λ g ( 2 r ) } ,

where φ(x)= x ( 1 x ) , 0λ1, rN. It is well known that ω φ λ 2 r (f,t) K φ λ (f, t 2 r ), where ab means that there exists some constant C>0 such that C 1 baCb. We denote M n , m (f,x)= ( m + n ) m ̲ n m ̲ P n , m (f,x) and state our main results as follows.

Theorem 1 For fC[0,1], 0<λ<1, φ(x)= x ( 1 x ) , one has

| M n , m (f,x)f(x)|C ( ω φ λ 2 ( f , 1 n ) + 1 n f ) .

Theorem 2 Let fC[0,1], 0λ1, φ(x)= x ( 1 x ) , δ n (x)=max{φ(x), 1 n }, rN, 0<α<2r, for m>0, and from

| M n , m (f,x)f(x)|=O ( ( n 1 2 δ n 1 λ ( x ) ) α ) ,

we get ω φ λ 2 r (f,t)=O( t α ).

Throughout this paper = and C denotes a positive constant independent of n and x not necessarily the same at each occurrence.

2 Lemmas

To prove the above theorems we need the following lemmas. First we define the moments, for any s N 0 , T n , m , s (x)= M n , m ( ( t x ) s ,x).

Lemma 3 ([6])

The following claims hold.

  1. (1)

    For any s,m N 0 , x[0,1], the following recurrence relation is satisfied:

    ( n + m + s + 1 ) T n , m , s + 1 ( x ) = x ( 1 x ) [ T n , m , s ( x ) + 2 s T n , m , s 1 ( x ) ] + [ ( s + m ) x ( 1 + 2 s + 2 m ) ] T n , m , s ( x ) ,

    where for s=0, we denote T n , m , 1 (x)=0.

  2. (2)

    For any m N 0 and x[0,1],

    T n , m , 0 ( x ) = 1 , T n , m , 1 ( x ) = m x ( 1 + 2 m ) n + m + 1 , T n , m , 2 ( x ) = 2 n x ( 1 x ) + m ( 1 + m ) 2 m x ( 2 m + 3 ) + 2 x 2 ( 2 m 2 + 4 m + 1 ) ( n + m + 1 ) ( n + m + 2 ) .
  3. (3)

    For any s,m N 0 , x[0,1], T n , m , s (x)=O( n [ ( s + 1 ) / 2 ] ).

Remark For n sufficiently large and x(0,1), it can be seen from Lemma 3 that

x ( 1 x ) n T n , m , 2 (x) C x ( 1 x ) n ,
(2.1)

for any C>2.

Lemma 4 For f(x)C[0,1], φ(x)= x ( 1 x ) , δ n (x)=max{φ(x), 1 n }, 0λ1, rN, m>0, we have

| φ 2 r λ (x) M n , m ( 2 r ) (f,x)|C n r δ n 2 r ( λ 1 ) f.
(2.2)

Proof To complete the proof we consider two cases of x E n =[ 1 n ,1 1 n ] and x E n c =[0, 1 n ][1 1 n ,1].

For x E n c , φ 2 (x) C n , δ n 2 (x) 1 n . Using

M n , m ( 2 r ) (f,x)= ( n m ) ! ( n m 2 r ) ! k = 0 n m 2 r p n m 2 r , k (x) 2 r a k (n),

where a k (n)=(n+m) 0 1 p n + m 1 , k + m 1 (t)f(t)dt, a k (n)= a k + 1 (n) a k (n), r a k (n)=( r 1 a k (n)); and | 2 r a k (n)|Cf, ( n m ) ! ( n m 2 r ) ! ( n m ) 2 r < n 2 r , one has

| φ 2 r λ (x) M n , m ( 2 r ) (f,x)|C n r λ n 2 r fC n r δ n 2 r ( λ 1 ) f.
(2.3)

For x E n , δ n (x)φ(x). From [7] we have

M n , m ( 2 r ) (f,x)= φ 4 r (x) i = 0 2 r Q i B (x,n) n i k = 0 n m p n m , k (x) ( k n m x ) i a k (n),

where Q i B (x,n) a polynomial in n φ 2 (x) of degree [(2ri)/2] with non-constant bounded coefficients. Therefore,

| φ 4 r (x) Q i B (x,n) n i |C ( n φ 2 ( x ) ) r + i 2 .

By Holder’s inequality we get

k = 0 n m p n m , k (x) ( k n m x ) i ( k = 0 n m p n m , k ( x ) ( k n m x ) 2 i ) 1 2 C n i 2 φ i (x).

Consequently | φ 2 r (x) M n , m ( 2 r ) (f,x)|C n r f, hence

| φ 2 r λ (x) M n , m ( 2 r ) (f,x)|= φ 2 r ( λ 1 ) (x)| φ 2 r (x) M n , m ( 2 r ) (f,x)|C n r δ n 2 r ( λ 1 ) f.
(2.4)

From (2.3) and (2.4), (2.2) holds. □

Lemma 5 For f ( 2 r 1 ) (x) A . C . loc , φ 2 r λ f ( 2 r ) <, m>0, we have

| φ 2 r λ (x) M n , m ( 2 r ) (f,x)|C φ 2 r λ f ( 2 r ) .
(2.5)

Proof From p n m , k ( 2 r ) (x)= ( n m ) ! ( n m 2 r ) ! i = 0 2 r ( 1 ) i ( 2 r i ) p n m 2 r , k ( 2 r i ) (x), we have

M n , m ( 2 r ) ( f , x ) = ( n m ) k = 0 n m p n m , k ( 2 r ) ( x ) 0 1 p n + m 1 , k + m 1 ( t ) f ( t ) d t = ( n m ) ( n m ) ! ( n m 2 r ) ! k = 0 n m 2 r i = 0 2 r ( 1 ) i ( 2 r i ) p n m 2 r , k ( 2 r i ) ( x ) 0 1 p n + m 1 , k + m 1 ( t ) f ( t ) d t = ( n m ) ( n m ) ! ( n m 2 r ) ! k = 0 n m 2 r p n m 2 r , k ( x ) 0 1 i = 0 2 r ( 1 ) i ( 2 r i ) p n + m 1 , k + m + 2 r i 1 ( t ) f ( t ) d t = ( n m ) ( n m ) ! ( n m 2 r ) ! ( n + m 1 ) ! ( n + m 1 + 2 r ) ! × k = 0 n m 2 r p n m 2 r , k ( x ) 0 1 p n + m + 2 r 1 , k + m + 2 r 1 ( t ) f ( 2 r ) ( t ) d t .

Let I=(nm) k = 0 n m 2 r p n m 2 r , k (x)| 0 1 p n + m + 2 r 1 , k + m + 2 r 1 (t) f ( 2 r ) (t)dt|. For 0λ1 one has

φ 2 r λ ( x ) I φ 2 r λ f ( 2 r ) φ 2 r λ ( x ) k = 0 n m 2 r p n m 2 r , k ( x ) ( n m ) 0 1 p n + m + 2 r 1 , k + m + 2 r 1 ( t ) φ 2 r λ ( t ) d t φ 2 r λ f ( 2 r ) ( k = 0 n m 2 r p n m 2 r , k ( x ) φ 2 r ( x ) ( n m ) 0 1 p n + m + 2 r 1 , k + m + 2 r 1 ( t ) φ 2 r ( t ) d t ) λ .

Noting that

p n m 2 r , k ( x ) φ 2 r ( x ) = ( n m 2 r ) ! ( k + r ) ! ( n m k r ) ! k ! ( n m 2 r k ) ! ( n m ) ! p n m , k + r ( x ) = : α n , k p n m , k + r ( x ) , p n + m + 2 r 1 , k + m + 2 r 1 ( t ) φ 2 r ( t ) = ( n + m + 2 r 1 ) ! ( k + m + r 1 ) ! ( n k r ) ! ( k + m + 2 r 1 ) ! ( n k ) ! ( n + m 1 ) ! p n + m 1 , k + m + r 1 ( t ) = : β n , k p n + m 1 , k + m + r 1 ( t )

and α n , k β n , k C, we get φ 2 r λ (x)I φ 2 r λ f ( 2 r ) . This completes the proof of Lemma 5. □

Lemma 6 ([8])

For 0<t< 1 16 r , r t 2 <x<1 r t 2 , 0β2r, we have

t 2 t 2 φ β (x+ u 1 ++ u 2 r )d u 1 d u 2 r C t 2 r φ β (x).

3 Proof of the theorems

In this section we will give the proof of Theorem 1 and Theorem 2.

Proof of Theorem 1 By the definition of K φ λ (f, t 2 r ) and the equivalence between ω φ λ 2 r (f,t) and K φ λ (f, t 2 r ), for the fixed n and x, we can choose g= g n , x such that

fg+ 1 n φ 2 λ g C ω φ λ 2 ( f , 1 n ) .
(3.1)

We know that

| M n , m (f,x)f(x)|2fg+| M n , m (g,x)g(x)|,
(3.2)

and we have to estimate the second term on the right side of (3.2). By Taylor’s formula, g(t)=g(x)+ g (x)(tx)+ x t (tu) g (u)du, and Lemma 3 we have

| M n , m ( g , x ) g ( x ) | | g ( x ) | | M n , m ( ( t x ) , x ) | + | M n , m ( x t ( t u ) g ( u ) d u , x ) | C 1 n | g ( x ) | + | M n , m ( x t ( t u ) g ( u ) d u , x ) | = : I 1 + I 2 .
(3.3)

We consider I 1 first. For 0x 1 2 ,

| g (x) g ( 1 2 ) |=| x 1 2 g (u)du| x λ g x 1 2 1 u λ duC φ 2 λ g ,

together with | g ( 1 2 )|C( g L [ 1 4 , 3 4 ] + g L [ 1 4 , 3 4 ] )C( φ 2 λ g +g), one has

| g (x)|Cg+ φ 2 λ g .
(3.4)

It is similar for 1 2 <x1.

Now we address I 2 . By the process of (9.6.1) in [7]

| R 2 r (f,u,x)| | u x | 2 r 1 φ 2 r ( x ) | u x φ 2 r (v)| f ( 2 r ) (v)|dv|,

we get | t u | φ 2 λ ( u ) | t x | φ 2 λ ( x ) , and combining with (2.1) we deduce

I 2 φ 2 λ g φ 2 λ ( x ) M n , m ( ( t x ) 2 , x ) C φ 2 λ g φ 2 λ ( x ) φ 2 ( x ) n C 1 n φ 2 λ g .
(3.5)

By (3.2)-(3.5), we complete the proof of Theorem 1. □

Proof of Theorem 2 For convenience let γ n , λ (x)= n 1 2 δ n 1 λ (x). If M n , m (f,x)f(x)=O( γ n , λ α (x)), for every n:n>2r, we have

| t φ λ ( x ) 2 r f ( x ) | | t φ λ ( x ) 2 r ( M n , m ( f , x ) f ( x ) ) | + | t φ λ ( x ) 2 r M n , m ( f , x ) | C γ n , λ α ( x ) + t φ λ ( x ) 2 t φ λ ( x ) 2 | M n , m ( 2 r ) ( f , x + j = 1 2 r u j ) | d u 1 d u 2 r C γ n , λ α ( x ) + t φ λ ( x ) 2 t φ λ ( x ) 2 | M n , m ( 2 r ) ( f g , x + j = 1 2 r u j ) | d u 1 d u 2 r + t φ λ ( x ) 2 t φ λ ( x ) 2 | M n , m ( 2 r ) ( g , x + j = 1 2 r u j ) | d u 1 d u 2 r : = C γ n , λ α ( x ) + J 1 + J 2 .
(3.6)

Combining Lemma 4, Lemma 5, and Lemma 6, we have

J 1 C t 2 r γ n , λ 2 r (x)fg,
(3.7)
J 2 C t 2 r φ 2 r λ g ( 2 r ) .
(3.8)

Utilizing (3.6), (3.7), and (3.8), choosing the appropriate g, we obtain

| t φ λ ( x ) 2 r f(x)|C ( γ n , λ α ( x ) + t 2 r γ n , λ 2 r ( x ) ω φ λ 2 r ( f , γ n , λ ( x ) ) ) .

For every fixed h:0<h< 1 16 r and every x:xrt, we can choose n such that γ n , λ (x)h<2 γ n , λ (x). Then

| t φ λ ( x ) 2 r f(x)|C ( h α + ( t h ) 2 r ω φ λ 2 r ( f , h ) ) .

So,

ω φ λ 2 r (f,t)C ( h α + ( t h ) 2 r ω φ λ 2 r ( f , h ) ) ,

which yields the assertion of Theorem 2 by the Berens-Lorentz lemma. □

References

  1. Durrmeyer, JL: Une formule d’inversion de la transformée de Laplace: applications à la théorie des moments. Thèse de 3e cycle, Faculte des Science de l’Université de Paris (1967)

  2. Derriennic MM:Sur l’approximation de fonctions intégrables sur [0,1] par des polynômes de Bernstein modifiés. J. Approx. Theory 1981, 31: 323-343.

    MathSciNet  Article  Google Scholar 

  3. Zeng XM, Chen W: On the rate of convergence of the generalized Durrmeyer type operators for functions of bounded variation. J. Approx. Theory 2000, 102: 1-12. 10.1006/jath.1999.3367

    MATH  MathSciNet  Article  Google Scholar 

  4. Heiner G, Daniela K, Ioan R: The genuine Bernstein-Durrmeyer operators revisited. Results Math. 2012, 62: 295-310. 10.1007/s00025-012-0287-1

    MATH  MathSciNet  Article  Google Scholar 

  5. Gupta V: Approximation properties by Bernstein-Durrmeyer type operators. Complex Anal. Oper. Theory 2013, 7: 363-374. 10.1007/s11785-011-0167-9

    MATH  MathSciNet  Article  Google Scholar 

  6. Gupta V, López-Moreno AJ, Latorre-Palacios JM: On simultaneous approximation of the Bernstein Durrymeyer operators. Appl. Math. Comput. 2009, 213: 112-120. 10.1016/j.amc.2009.02.052

    MATH  MathSciNet  Article  Google Scholar 

  7. Ditzian Z, Totik V: Moduli of Smoothness. Springer, New York; 1987.

    MATH  Book  Google Scholar 

  8. Guo SS, Liu LX, Qi QL: Pointwise estimate for linear combinations of Bernstein-Kantorovich operators. J. Math. Anal. Appl. 2002, 265: 135-147. 10.1006/jmaa.2001.7700

    MATH  MathSciNet  Article  Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Guofen Liu.

Additional information

Competing interests

The author declares that they have no competing interests.

Authors’ original submitted files for images

Below are the links to the authors’ original submitted files for images.

Authors’ original file for figure 1

Rights and permissions

Open Access This article is distributed under the terms of the Creative Commons Attribution 2.0 International License (https://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Reprints and Permissions

About this article

Cite this article

Liu, G. Pointwise approximation for a type of Bernstein-Durrmeyer operators. J Inequal Appl 2014, 106 (2014). https://doi.org/10.1186/1029-242X-2014-106

Download citation

  • Received:

  • Accepted:

  • Published:

  • DOI: https://doi.org/10.1186/1029-242X-2014-106

Keywords

  • Bernstein-Durrmeyer type operator
  • modulus of smoothness
  • K-functional
  • direct and inverse approximation theorems